MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. RSS HUMERAL BODY INSERTER/EXTRACTOR KNOB; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

ASCENSION ORTHOPEDICS, INC. RSS HUMERAL BODY INSERTER/EXTRACTOR KNOB; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number INS096009401
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/13/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal reference number: (b)(6).Initial mdr report.
 
Event or Problem Description
It was reported that, during surgery, a tss head cutting template rod.2.5 fractured off as it was accidentally hit while malleting out the inserter/extractor, leaving a broken piece of the handle inside the inserter/extractor.That piece could not be removed.The procedure was resumed, without any delay, using a s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
The product has not been returned to the aus site for evaluation and photographs were not provided, so the reported event could not be confirmed.The following investigative actions were performed.Complaint history review: the complaint history review identified similar reported events for this device.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.Risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file and the anticipated risk level is acceptable.- capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.- product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.The product was not received at the aus site for evaluation and photographs were not provided, so the complaint could not be confirmed.The complaint alleges no injury to the patient nor a delay during surgery.As the part was not returned for evaluation, a determination of whether the device contributed to the reported event could not be made.As the product lot number was not reported, a determination of whether the device met manufacturing specifications could not be made.The rss humeral body inserter/extractor knob is a reusable instrument expected to be used across multiple surgeries.The threaded tip of the knob is screwed into a port on the humeral body inserter/extractor instrument to secure the humeral body to the instrument for insertion and extraction.The tip of the knob may be subjected to significant loading, tension, and bending forces during impaction or while the assembled instruments are manipulated.Previous similar investigations identified tensile overload applied to the knob during use as a potential cause for breakage of the instrument.Therefore, the most probable causes for the reported event are tensile overload and/or wear due to normal use.Based on this investigation, the need for corrective action is not indicated as no non-conformances nor manufacturing deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed that the threaded tip on the reusable instrument was broken off, the reported event was confirmed.Visual evaluation identified signs of wear from normal use but could not determine a definitive root cause.The rss humeral body inserter/extractor knob is a reusable instrument expected to be used across multiple surgeries.The threaded tip of the device is screwed into a port on the humeral body inserter/extractor instrument to secure the humeral body to the instrument for insertion and extraction.It is likely that the device contributed to the event from wear due to normal use.According to risk documentation for the rss system, probable causes for instrument breakage or damage include inadequate design, inadequate or incorrect surgical technique, and normal wear.Previous similar investigations identified tensile overload applied to the knob when attempts were made to screw or unscrew the body from the inserter/extractor as a potential cause for breakage and damage to the instrument.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.Additionally, part must be in compliance with the implant and instrumentation manufacturing specification.Furthermore, critical dimensions of the device must be verified with an integra approved inspection method.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
RSS HUMERAL BODY INSERTER/EXTRACTOR KNOB
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16368119
Report Number3002788818-2023-00012
Device Sequence Number17956723
Product Code LXH
UDI-Device Identifier10381780527022
UDI-Public10381780527022
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberINS096009401
Device Catalogue NumberINS096009401
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/17/2023
Supplement Date Received by Manufacturer03/14/2023
11/07/2023
Initial Report FDA Received Date02/13/2023
Supplement Report FDA Received Date03/17/2023
11/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
INS-0961-048-01
Patient SexUnknown